Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 35, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 12, 2018, 12:54 AM EDT for Ingham County, Jackson County, Michigan. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2018, 12:54 AM EDT (04:54 UTC)
- Expired
- Aug 12, 2018, 2:00 AM EDT
- In force
- 66 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ingham County, MI, Jackson County, MI
The radar
The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 1:28 AM EDT | TSTM WND DMG | 3 E Grass Lake, MI | TREE DOWN AT THIS LOCATION. 4 TO 5 TREES DOWN ACROSS THE COUNTY. |
| Aug 12, 1:38 AM EDT | TSTM WND DMG | 2 Ese Oak Point, MI | TREE DOWN AT THIS LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1077 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218
WUUS53 KGRR 120454
SVRGRR
MIC065-075-120600-
/O.NEW.KGRR.SV.W.0035.180812T0454Z-180812T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
1254 AM EDT SUN AUG 12 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Eastern Jackson County in south central Michigan...
Southeastern Ingham County in south central Michigan...
* Until 200 AM EDT.
* At 1254 AM EDT, a severe thunderstorm was located near Stockbridge,
or 9 miles northwest of Chelsea, moving southwest at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jackson... Vandercook Lake... Stockbridge...
Brooklyn... Grass Lake... Leoni...
Napoleon... Norvell... Hanover...
Fitchburg... Oak Point... Sunset Beach...
Michigan Center... Munith...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4207 8457 4250 8423 4247 8414 4207 8413
TIME...MOT...LOC 0454Z 024DEG 21KT 4240 8416
HAIL...1.00IN
WIND...60MPH
$$
DUKE4 follow-up statements
398
WWUS53 KGRR 120518
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
118 AM EDT SUN AUG 12 2018
MIC065-120527-
/O.CAN.KGRR.SV.W.0035.000000T0000Z-180812T0600Z/
Ingham MI-
118 AM EDT SUN AUG 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INGHAM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4207 8457 4242 8425 4242 8414 4207 8413
TIME...MOT...LOC 0517Z 009DEG 26KT 4226 8419
$$
MIC075-120600-
/O.CON.KGRR.SV.W.0035.000000T0000Z-180812T0600Z/
Jackson MI-
118 AM EDT SUN AUG 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR EASTERN JACKSON COUNTY...
At 117 AM EDT, a severe thunderstorm was located over Grass Lake, or
9 miles southwest of Chelsea, moving south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jackson... Vandercook Lake... Brooklyn...
Grass Lake... Leoni... Napoleon...
Norvell... Oak Point... Sunset Beach...
Michigan Center... Munith...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flooding of low lying areas. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4207 8457 4242 8425 4242 8414 4207 8413
TIME...MOT...LOC 0517Z 009DEG 26KT 4226 8419
HAIL...1.00IN
WIND...60MPH
$$
DUKE290 WWUS53 KGRR 120535 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 135 AM EDT SUN AUG 12 2018 MIC075-120600- /O.CON.KGRR.SV.W.0035.000000T0000Z-180812T0600Z/ Jackson MI- 135 AM EDT SUN AUG 12 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR SOUTHEASTERN JACKSON COUNTY... At 134 AM EDT, a severe thunderstorm was located near Brooklyn, or 9 miles east of Vandercook Lake, moving south at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Brooklyn... Grass Lake... Leoni... Napoleon... Norvell... Oak Point... Sunset Beach... Michigan Center... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Frequent cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flooding of low lying areas. Do not drive your vehicle through flooded roadways. && LAT...LON 4207 8442 4229 8425 4229 8414 4207 8413 TIME...MOT...LOC 0534Z 014DEG 26KT 4215 8422 HAIL...0.75IN WIND...60MPH $$ DUKE
827 WWUS53 KGRR 120552 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 152 AM EDT SUN AUG 12 2018 MIC075-120600- /O.CON.KGRR.SV.W.0035.000000T0000Z-180812T0600Z/ Jackson MI- 152 AM EDT SUN AUG 12 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR SOUTHEASTERN JACKSON COUNTY... At 151 AM EDT, a severe thunderstorm was located near Brooklyn, or 6 miles west of Manchester, moving south at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Brooklyn... Grass Lake... Leoni... Napoleon... Norvell... Oak Point... Sunset Beach... Michigan Center... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Frequent cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4207 8442 4229 8425 4229 8414 4207 8413 TIME...MOT...LOC 0551Z 001DEG 12KT 4213 8417 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ DUKE
589
WWUS53 KGRR 120602
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
202 AM EDT SUN AUG 12 2018
MIC075-120609-
/O.EXP.KGRR.SV.W.0035.000000T0000Z-180812T0600Z/
Jackson MI-
202 AM EDT SUN AUG 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY
WILL EXPIRE AT 200 AM EDT...
The storm which prompted the warning was moving out of the area at
200 AM EDT. Therefore, the warning will be allowed to expire.
However gusty winds and heavy rain are still possible with this
thunderstorm in far Southeast Jackson County near Brooklyn.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.
LAT...LON 4207 8442 4229 8425 4229 8414 4207 8413
TIME...MOT...LOC 0559Z 024DEG 21KT 4209 8420
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 8:40 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 11, 8:40 PM EDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 840 PM EDT Sat Aug 11 2018 LATEST UPDATE... Update/Aviation .SYNOPSIS... Issued at 300 PM EDT Sat Aug 11 2018 A few showers and isolated storms will develop this weekend near to mainly east of US-131. However many locations will not receive any measurable rainfall with fair weather and seasonably mild temperatures through the weekend. High pressure will bring fair and seasonably mild weather Monday and Tuesday. A low pressure system will bring potential for rain and thunderstorms Wednesday into Thursday. && .UPDATE... Issued at 840 PM EDT Sat Aug 11 2018 Most recent surge of convection northeast of Lansing is quickly dissipating with low probability for additional thunderstorms this evening. Impressive outflow boundaries were depicted on radar today, although there was surprisingly little synergy between them for new vigorous convection. The most notable storm occurred in Mecosta County with several wind damage reports around Horsehead Lake. Radar showed a very narrow but very rapidly descending reflectivity core that likely focused the damage. Thermodynamics in this region were more favorable for strong downdrafts //DCAPE around 1100 J per kg// compared to the environment around the storm in Barry County. This difference in the near storm environments may have been a significant factor since radar presentations from the two storms were fairly comparable. && .SHORT TERM...(This evening through Monday night) Issued at 300 PM EDT Sat Aug 11 2018 Primary short term fcst concerns involve determining potential for any convection this aftn/early eve and again Sunday. A consensus of latest CAMS and HREF guidance suggests scattered showers and isolated convection will develop mid to late aftn into early eve near to mainly east of US-131. This will occur due to increasing instability from daytime heating and cooler air aloft with the upper trof axis overhead and a couple of upper level disturbances and a boundary moving in from the nw. SB cape values are up to 1000-2000 j/kg and dcape values are approaching 1000 j/kg with steep dry adiabatic low level lapse rates. Therefore isolated storms that do develop may produce briefly gusty winds to around 30 kts. This diurnally driven pcpn will dissipate quickly around sunset. The cutoff upper low will be centered over eastern OH Sunday. Our fcst area will be in close enough proximity to this feature and several upper disturbances pinwheeling around the upper low center to bring scattered diurnally driven aftn/early eve showers again Sunday. However the better chc for convection Sunday will be southeast of our area directly under the upper low/cold pool over Ohio. Having said all this... predominantly dry/fair wx with seasonably mild temps is anticipated through the rest of the weekend and any showers/isolated convection will be rather few and far between. High pressure will bring fair and very warm wx Monday with partly cloudy skies and high temps into the lower to middle 80's. .LONG TERM...(Tuesday through Saturday) Issued at 300 PM EDT Sat Aug 11 2018 Weak ridging and the sfc and aloft will continue to bring fair and very warm wx Tuesday. High temps Tuesday will reach the middle 80s to near 90 degrees. A mid level disturbance and strengthening sfc low pressure system will move ne from the southern Plains states Wednesday and bring rain and thunderstorms Wednesday through Wednesday night into Thursday. This system has potential to bring some heavy rain given ample gulf moisture and strong 1000-850 mb moisture transport aimed at our region late Wednesday through Wednesday night. Fair wx will return very late in the week and temperatures will return to near normal for this time of year by then. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 840 PM EDT Sat Aug 11 2018 00Z-06Z: -- all terminals: very high confidence for VFR 06Z-12Z: -- GRR/MKG/LAN/AZO/BTL: high confidence for VFR continues -- GRR/LAN: Low probability MVFR visibility after 09Z -- JXN: brief window MVFR visibility after 08Z -- JXN: Medium probability IFR Cig/Vsby 09Z-13Z 12Z-00Z: -- GRR/MKG/AZO/BTL: high confidence for VFR -- JXN/LAN: MVFR possible early chance thunderstorms after 18Z && .MARINE... Issued at 300 PM EDT Sat Aug 11 2018 Wind speeds through the weekend into early next week will be rather light at only 5 to 15 kts. This will result in minimal wave heights of two feet or less through then. A low pressure system will bring potential for rain and thunderstorms and potentially an uptick in wave heights Wednesday and Thursday. && .HYDROLOGY... Issued at 300 PM EDT Sat Aug 11 2018 Rivers continue holding well within their banks across the region in spite of some elevated flows across portions of the Grand and Kalamazoo River basins. Isolated/widely scattered showers or storms over the weekend will do little or nothing to change this. The potential remains for a more widespread rainfall by the middle of this upcoming week though details are far from certain with regard to amounts and impacts to the rivers, if any. The EPS mean precip for the midweek system has consistently shown 0.4"-0.6" across most of the region with only a handfull of the 50 ensemble members indicating over an inch. Operational ECMWF runs have recently indicated swaths of higher end amounts are possible across portions of Lower Michigan. There is still plenty of time to watch. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...TJT SYNOPSIS...Laurens SHORT TERM...Laurens LONG TERM...Laurens AVIATION...TJT HYDROLOGY...Hoving MARINE...Laurens
Hazardous weather outlook, Aug 11, 3:58 AM EDT, 20 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 358 AM EDT Sat Aug 11 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 358 AM EDT Sat Aug 11 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms will affect areas mainly east of U.S.-131 this afternoon through the early evening hours. Severe weather is not expected. The main threats will be lightning, locally heavy downpours, small hail, and winds up to around 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few storms will be possible, mainly along and southeast of I-69 Sunday afternoon and evening. Severe weather is not expected. The main threats will be lightning, locally heavy downpours, small hail, and winds up to around 40 mph. Thunderstorms will become possible beginning on Wednesday and likely lasting into Thursday. Heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. LMZ844>849-120800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 358 AM EDT Sat Aug 11 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will become possible beginning on Wednesday and likely lasting into Thursday. Heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NJJ
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.